Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 5:32 PM CDT for Garza County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2009, 5:32 PM CDT (22:32 UTC)
- Expired
- Apr 16, 2009, 6:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Garza County, TX
The radar
The Lubbock radar (KLBB), 76 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 5:50 PM CDT | HAIL 1 | Post, TX | HAIL COVERED THE GROUND AND SOME MINOR STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 2:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 16, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1226 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLUB 162232
TORLUB
TXC169-162315-
/O.NEW.KLUB.TO.W.0009.090416T2232Z-090416T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CDT THU APR 16 2009
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL GARZA COUNTY IN NORTHWEST TEXAS.
* UNTIL 615 PM CDT
* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THIS STORM WAS LOCATED NEAR POST...MOVING EAST AT
10 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAKE ALAN HENRY
AND POST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.
&&
LAT...LON 3313 10140 3327 10142 3336 10105 3311 10104
3306 10105
TIME...MOT...LOC 2232Z 260DEG 10KT 3316 10135
$$1 follow-up statement
000 WWUS54 KLUB 162255 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 555 PM CDT THU APR 16 2009 TXC169-162315- /O.CON.KLUB.TO.W.0009.000000T0000Z-090416T2315Z/ GARZA TX- 555 PM CDT THU APR 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR EASTERN GARZA COUNTY... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED OVER CENTRAL GARZA COUNTY...OR ABOUT 7 MILES EAST OF POST...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL REMAIN OVER RURAL AREAS OF EASTERN GARZA COUNTY NEAR U S HIGHWAY 380. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. LAT...LON 3314 10129 3330 10131 3336 10105 3318 10105 TIME...MOT...LOC 2255Z 240DEG 13KT 3322 10126 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Apr 16, 2:14 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT THU APR 16 2009 .SHORT TERM... STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE LATE AFTERNOON HOURS. HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION. && .LONG TERM... THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE AT/SLIGHTLY BELOW NORMAL. THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 38 63 35 63 41 / 40 20 20 10 10 TULIA 42 65 36 66 43 / 50 20 20 10 10 PLAINVIEW 43 65 37 67 44 / 50 20 20 10 10 LEVELLAND 43 68 39 72 44 / 40 10 10 10 10 LUBBOCK 47 70 41 73 46 / 50 10 10 10 10 DENVER CITY 42 70 37 74 43 / 40 10 0 10 10 BROWNFIELD 44 70 39 73 44 / 50 10 10 10 10 CHILDRESS 52 71 46 72 48 / 80 30 20 10 10 SPUR 49 71 44 75 48 / 70 20 10 10 10 ASPERMONT 53 73 46 77 49 / 80 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT THU APR 16 2009 TXZ021>044-171630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT. JORDAN
In the hours before
Local storm report, Apr 16, 4:19 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
419 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 12 S LUBBOCK 33.41N 101.86W
04/16/2009 E0.88 INCH LUBBOCK TX SKYWARN SPOTTER
NICKEL HAIL AT SLIDE RD AND WOODROW RD
&&
EVENT NUMBER 00365
MCZLocal storm report, Apr 16, 4:30 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 8 SW LUBBOCK 33.51N 101.95W
04/16/2009 E0.88 INCH LUBBOCK TX NWS EMPLOYEE
93RD ST AND SLIDE
&&
EVENT NUMBER 00366
MCZLocal storm report, Apr 16, 5:12 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 8 SW LUBBOCK 33.50N 101.96W
04/16/2009 E2.00 INCH LUBBOCK TX TRAINED SPOTTER
AT 9100 BLOCK OF QUINCY AVE
&&
EVENT NUMBER 00369
MCZLocal storm report, Apr 16, 5:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
514 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL WOODROW 33.45N 101.84W
04/16/2009 E1.00 INCH LUBBOCK TX TRAINED SPOTTER
&&
EVENT NUMBER 00370
STLocal storm report, Apr 16, 5:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 0 N POST 33.19N 101.38W
04/16/2009 E0.88 INCH GARZA TX LAW ENFORCEMENT
&&
EVENT NUMBER 00371
MCZLocal storm report, Apr 16, 5:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL LUBBOCK 33.58N 101.86W
04/16/2009 E0.88 INCH LUBBOCK TX TRAINED SPOTTER
HAIL AND WATER OVER THE ROAD AT THE INTERSECTION OF THE
N. LOOP AND IDALOU HWY.
&&
EVENT NUMBER 00372
STThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:04 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 56 min |
| Apr 16, 2:51 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 39 min |
| Apr 16, 2:55 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 55 min |
| Apr 16, 3:00 PM CDT | Tornado Warning | LUB | Swisher | 30 min |
| Apr 16, 3:23 PM CDT | Tornado Warning | LUB | Swisher | 52 min |
| Apr 16, 3:35 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 40 min |
| Apr 16, 3:39 PM CDT | Areal Flood Advisory | LUB | Swisher | 111 min |
| Apr 16, 3:41 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 49 min |
| Apr 16, 3:50 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock, Lynn, Terry | 55 min |
| Apr 16, 3:59 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Swisher | 46 min |
| Apr 16, 4:01 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb | 44 min |
| Apr 16, 4:05 PM CDT | Tornado Warning | LUB | Swisher | 40 min |
| Apr 16, 4:28 PM CDT | Tornado Warning | LUB | Lubbock | 47 min |
| Apr 16, 4:39 PM CDT | Tornado Warning | LUB | Castro, Swisher | 21 min |
| Apr 16, 4:41 PM CDT | Areal Flood Advisory | LUB | Lubbock | 109 min |
| Apr 16, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 64 min |
| Apr 16, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 62 min |
| Apr 16, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 26 min |
| Apr 16, 4:54 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 66 min |
| Apr 16, 5:01 PM CDT | Tornado Warning | LUB | Crosby, Floyd, Hale, Lubbock | 44 min |
| Apr 16, 5:12 PM CDT | Areal Flood Warning | LUB | Swisher | 3 hr |
| Apr 16, 5:18 PM CDT | Tornado Warning | LUB | Lubbock | 42 min |
| Apr 16, 5:42 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 33 min |
| Apr 16, 5:54 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd | 66 min |
| Apr 16, 5:57 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 33 min |
| Apr 16, 6:00 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 45 min |
| Apr 16, 6:15 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 60 min |
| Apr 16, 6:15 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lubbock | 45 min |
| Apr 16, 6:33 PM CDT | Tornado Warning | LUB | Garza, Kent | 42 min |
| Apr 16, 6:34 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 34 min |
| Apr 16, 6:42 PM CDT | Tornado Warning | LUB | Crosby | 48 min |
| Apr 16, 6:43 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lubbock | 32 min |
| Apr 16, 6:44 PM CDT | Tornado Warning | LUB | Garza | 31 min |
| Apr 16, 6:52 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 23 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.